Positivity and regularity of hyperbolic Volterra equations in Banach spaces. (English) Zbl 0608.45007

We derive necessary and sufficient conditions for two classes of linear Volterra equations of the form (*) \(u=f+a*Au\) to admit finite wave speed as well as continuity across the wave front. These conditions are based on the positivity of the fundamental solution. One of these classes serves as a model in linear viscoelasticity. These results are then used to obtain several general theorems on existence, positivity, regularity and asymptotic behavior of the resolvent for (*).


45N05 Abstract integral equations, integral equations in abstract spaces
45M05 Asymptotics of solutions to integral equations
74D99 Materials of strain-rate type and history type, other materials with memory (including elastic materials with viscous damping, various viscoelastic materials)
Full Text: DOI EuDML


[1] Carr, R.W., Hannsgen, K.B.: A nonhomogeneous integrodifferential equation in Hilbert space. SIAM J. Math. Anal.10, 961-984 (1979) · Zbl 0411.45013
[2] Carr, R.W., Hannsgen, K.B.: Resolvent formulas for a Volterra equation in Hilbert space. SIAM J. Math. Anal.13, 453-483 (1982) · Zbl 0501.45015
[3] Clement, P., Nohel, J.A.: Abstract linear and nonlinear Volterra equations preserving positivity. SIAM J. Math. Anal.10, 365-388 (1979) · Zbl 0411.45012
[4] Dafermos, C.R.: Asymptotic stability in viscoelasticity. Arch. Rat. Mech. Anal.37, 297-308 (1970) · Zbl 0214.24503
[5] Dafermos, C.R.: An abstract Volterra equation with applications to linear viscoelasticity. J. Differ. Equations7, 554-469 (1970) · Zbl 0212.45302
[6] Da Prato, G., Iannelli, M.: Linear integro-differential equations in Banach space. Rend. Sem. Math. Padova62, 207-219 (1980) · Zbl 0451.45014
[7] Desch, W., Grimmer, R.: Propagation of singularities for integrodifferential equations (to appear) · Zbl 0611.45008
[8] Desch, W., Grimmer, R.: Smoothing properties of linear Volterra integrodifferential equations. Preprint · Zbl 0681.45008
[9] Desch, W., Grimmer, R., Schappacher, W.: Some considerations for linear integrodifferential equations. J. Math. Anal. Appl.104, 219-234 (1984) · Zbl 0595.45027
[10] Greiner, G., Voigt, J., Wolff, M.: On the spectral bound of the generator of a semigroup of positive operators. J. Oper. Theory5, 245-256 (1981) · Zbl 0469.47032
[11] Grimmer, R., Zeman, M.: Wave propagation for linear integrodifferential equations in Banach space. J. Differ. Equations54, 274-282 (1984) · Zbl 0544.45010
[12] Hannsgen, K.B., Wheeler, R.L.: Behavior of the solution of a Volterra equation as a parameter tends to infinity. J. Integral Equations7, 229-237 (1984) · Zbl 0552.45010
[13] Hrusa, W.J., Renardy, M.: On wave propagation in linear viscoelasticity. Quart. Appl. Math.43, 237-253 (1985) · Zbl 0571.73026
[14] Joseph, D.D., Narain, A., Riccius, O.: Shear wave speeds and elastic moduli for different liquids. Preprint. · Zbl 0609.76033
[15] Miller, R.K.: Nonlinear Volterra integral equations. Menlo Park: Benjamin 1971 · Zbl 0448.45004
[16] Miller, R.K., Wheeler, R.L.: Asymptotic behavior for a linear Volterra integral equation in Hilbert space. J. Differ. Equations23, 270-284 (1977) · Zbl 0341.45017
[17] Noren, R.D.: UniformL 1-behavior of the solution of a Volterra equation with a parameter. Preprint · Zbl 0645.45008
[18] Pipkin, A.C.: Lectures on viscoelasticity theory. Appl. Math. Sci.7. Berlin, Heidelberg, New York: Springer 1972 · Zbl 0237.73022
[19] Prüss, J.: Lineare Volterra Gleichungen in Banach-Räumen. Habilitationsschrift, Paderborn (1984)
[20] Prüss, J.: On linear Volterra equations of parabolic type in Banach spaces. Trans. Am. Math. Soc.301, 691-721 (1987) · Zbl 0619.45004
[21] Prüss, J.: Bounded solutions of Volterra equations SIAM J. Math. Anal. (to appear) · Zbl 0642.45005
[22] Renardy, M.: Some remarks on the propagation and non-propagation of discontinuities in linearly viscoelastic liquids. Rheol. Acta21, 251-254 (1982) · Zbl 0488.76002
[23] Travis, C.C., Webb, G.F.: Second order differential equations in Banach space. In: Nonlinear equations in abstract spaces. Ed. V. Lakshmikantham. London, New York: Academic Press 1978 · Zbl 0455.34044
[24] Widder, D.V.: The Laplace transform. Princeton: Princeton University Press 1941 · Zbl 0063.08245
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.